OralChemoEdSheets.com, the Patient and Healthcare Providers Resource
Managing Hand-Foot Reaction
No Additional Resources
Hand-foot reaction (sometimes referred to as hand-foot syndrome) describes a common side effect of certain oral anticancer therapies (e.g., capecitabine, sunitinib, cabozantinib) affecting the palms of the hand and/or bottoms of the feet.
Our Supplemental Sheet
This sheet is available to download as an Adobe PDF.
This sheet is coming soon. check back later to download it as an Adobe PDF.
HAND FOOT REACTION ORAL CHEMOTHERAPY EDUCATION Hand foot reaction (sometimes referred to as hand foot syndrome) describes a common side effect of certain oral anticancer therapies (e.g., capecitabine, sunitinib, cabozantinib) affecting the palms of the hand and/or bottoms of the feet. Hand foot reaction may cause the following: Redness Tingling Numbness Swelling Cracking of the skin Thickening of the skin at pressure points (similar to calluses) Pain while on the feet or while using hands for everyday tasks Hand foot reaction typically starts after a few weeks of treatment. It will go away after treatment is stopped, but not right away. What can you do to lessen the severity of hand foot reaction? Regularly apply a moisturizing cream. • Udder Cream and Bag Balm are two commonly used products. Urea cream (10%–20%) is helpful to use on thickened skin. Wear well fitted shoes as well as socks to avoid excess rubbing on the feet. Use gloves when working with your hands. Avoid exposure to heat (including hot water) on hands and feet. Wear SPF 30 or higher daily, or wear long sleeved shirts and pants. Pat your skin dry after washing hands and feet instead of rubbing with a towel. Call your care team if you experience any of the following symptoms: You notice blistering of the hands and/or feet. You notice that it is painful to do everyday tasks with the hands and/or feet. Additional instructions